Lamivudine-Associated Pancreatitis: Strongest Evidence to Date
Lamivudine is a potent nucleoside analog reverse transcriptase inhibitor that inhibits replication of both type 1 and type 2 of reverse transcriptase virus. It has been used in treating patients with HIV and Hepatitis B. Its known side effects range from ranging from malaise, headaches, myalgias to abdominal pain, leukopenia, and acute pancreatitis.
Literature review offers only a handful of cases where Lamivudine-associated acute pancreatitis has been described1,2 and the primary limitation with these studies was that the authors could not convincingly rule out other causes of acute pancreatitis. Simple possibilities like gallstones or other medications were unexplored.
Badalov et al,3 in a landmark review of 1214 case reports of drug-induced pancreatitis from 1955 to 2006, classified all the drugs reported to be associated with acute pancreatitis according to the strength of evidence against them. Lamivudine was classified as a 1B drug in that review citing one of the above-mentioned case reports by Soylu et al,2 which failed to rule out other possible causes of acute pancreatitis.
We present the case of a 45-year-old male with known HIV who was admitted with two-day history of epigastric pain associated with vomiting. He had been discharged 1 week ago from the hospital after treatment of acute pancreatitis. After negative workup, it was concluded that his pancreatitis was drug-induced, secondary to lamivudine component of the Highly Active Anti-Retroviral Therapy (HAART) combination drug consisting of lamivudine, dolutegravir, and abacavir. At that time, the medication was held on discharge. However, the patient continued to take his medication after discharge. On this presentation, he presented with epigastric pain and was tachycardic and hypotensive on arrival. Laboratory studies showed leukocytosis of 17,000/μL with left shift, blood glucose of 566 mg/dL with anion gap of 23, BUN of 19 mg/dL, creatinine of 1.5 mg/dL, lactic acid of 4 mmol/L, and elevated lipase at 1129 U/L. His blood alcohol level was nondetectable, triglycerides were 289 mg/dL, ultrasound abdomen excluded cholelithiasis and ductal dilatation. Computed tomography abdomen showed small fluid collection in pancreatic head with signs of acute pancreatitis. IgG4 was within normal limits. He was admitted to intensive care unit for recurrent acute pancreatitis. After the above workup, his pancreatitis was again believed to be secondary to lamivudine component of his HAART therapy. Subsequently, patient's HAART therapy was switched to a different agent and patient had been doing well till 6 months of follow-up.
This is a unique case which reports reoccurrence of acute pancreatitis with rechallenge of lamivudine, a strong feature in itself, whereas ruling out other causes of pancreatitis such as gallstones (except microlithiasis), alcohol use, and hypertriglyceridemia. It is critical to note that our patient was on a HAART regimen, which included dolutegravir and abacavir as well, apart from lamivudine. A thorough review of published English literature did not show a single case of abacavir- or dolutegravir-associated pancreatitis in isolation. There was only 1 case report of lamivudine–abacavir–dolutegravir regimen being associated with acute pancreatitis but lamivudine's role could not be ruled out.4
To put our case to scrutiny, we validated it using an algorithm, which was presented by Trivedi and Pitchumoni5 in 2005 to validate any future case of drug-induced pancreatitis in their comprehensive review study of drug-induced pancreatitis. The algorithm used strict criteria for confirming association: absence of all other factors and a positive rechallenge, both of which our case describes. Significantly, our case helps in upgrading lamivudine to highest class for association with acute pancreatitis when using both Badalov classification3 and Trivedi classification.